Thunderstorm Wind, Big Horn
- When
- July 30, 4:40 PM MST to 4:51 PM MST
- Where
- Big Horn County, Greybull Arpt
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.520, -108.080
A thunderstorm passed over the South Bighorn County airport near Greybull and produced a maximum wind gust of 67 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm passed over the South Bighorn County airport near Greybull and produced a maximum wind gust of 67 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 30, 4:31 PM MST, 9 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Riverton WY 531 PM MDT Wed Jul 30 2025 .KEY MESSAGES... - Showers and thunderstorms expected this afternoon that will be capable of heavy downpours, large hail, strong gusty winds, and localized flash flooding. Locations east of the Divide have the greatest potential for seeing strong to severe thunderstorms and localized flash flooding. - Shower and thunderstorm chances each afternoon through Monday, mainly across central and northern Wyoming. - Elevated to near critical fire weather conditions may develop across portions of southern WY as early as Thursday and lingers into the weekend. && .UPDATE... Issued at 1212 PM MDT Wed Jul 30 2025 The main story today continues to be shower and thunderstorm chances (40-80%), with some thunderstorms becoming strong to severe. As of 18Z, dewpoints across the state range from the 40s west of the Divide to 50s east of the Divide. As daytime heating ramps up early this afternoon, the boundary will shift into southwest Wyoming and drop dewpoints into the 30s across far southwestern portions of the state. Thus, areas along and east of front will have shower and thunderstorm chances today. Mostly sunny skies this morning will allow for destabilization of the atmosphere early this afternoon. Locations east of the Divide will destabilize more, thanks to dewpoints in the 50s, and as a result will have the greatest potential for strong to severe thunderstorms. As the morning AFD states, 1000 to 2000 J/kg of CAPE is expected. Convective initiation is forecast to occur along the Bighorns, Absarokas, and Western Mountains around or after 1400L (20Z), as a disturbance aloft moves through. Showers and thunderstorms will shift east due to a building upper-level ridge over the Intermountain West. As convection moves off the mountains, sufficient 0-6km shear of 30-45kts will favor thunderstorms becoming organized as they push east. The main severe threat will be large hail. However, severe thunderstorms are not expected to be widespread due to height rises aloft. Showers and thunderstorms could also develop (30-40% chance) along the boundary across southern Wyoming. These storms could produce gusty 40-50 mph winds. These showers and thunderstorms will trek more northeasterly into central Wyoming before turning east. This will potentially result in thunderstorms merging or going over the same locations that the thunderstorms off the mountains went across. Additionally, precipitable water amounts east of the Divide are around 140% of normal. This abnormally high moisture combined with sufficient CAPE and some locations potentially seeing multiple showers and thunderstorms could produce heavy rainfall. This could cause isolated and very localized instances of flash flooding, primarily across and around Johnson and Natrona Counties. The forecast remains on track for Thursday into the weekend with continued unsettled weather and elevated to near critical fire weather conditions. && .DISCUSSION... Issued at 233 AM MDT Wed Jul 30 2025 Unsettled weather persists across the Cowboy State today. Temperatures will be cooler than normal with highs ranging from the upper 70s to low 80s. Showers and thunderstorms return, bringing widespread chances for some much needed moisture across the state, especially east of the Divide. An influx of well above normal PWAT values will linger over the region. This will lead to the possibility of localized flash flooding with any showers or thunderstorms. The other concern will be the chance for strong to severe thunderstorms to develop. Partly sunny skies should allow for some daytime heating to occur across portions of central and northern WY. Dewpoints in the mid to upper 50s combined with this period of heating should create pockets of instability. CAMs are showing CAPE values ranging from 1000 to 2000 J/kg which should be sufficient to fuel storm development. Low-level flow from the east/southeast and mid-level flow from the southwest/west will create some favorable shear especially across central and eastern WY. Combining these components should lead to the potential for a few strong to severe thunderstorms mainly east of the Divide. The main hazards associated with these storms would be large hail, strong gusty outflow winds, and as mentioned early heavy downpours. Showers and thunderstorms will linger through the late evening into the early morning hours on Thursday before gradually dissipating by sunrise. A trough will continue to make its way across the western CONUS and gradually move east through the week. Unsettled weather will persist through the remainder of the week into the weekend. Coverage of these showers and thunderstorms will decrease throughout the week becoming more restricted to central and northern WY. Moisture will remain across these areas as well, which should limit any fire weather concerns for the time being. That does not look to be the case for southern WY where dry conditions will be prevalent. Min RH values look to return to below 20 percent for this area heading into the weekend. These dry conditions will combine with diurnal winds of 15 to 25 mph, which may lead to some elevated to near critical fire weather conditions. Fire weather concerns may begin to develop as early as Thursday continuing into the weekend. Temperatures remain around seasonable values into the weekend with no significant warm up insight. && .AVIATION /00Z TAFS THROUGH 00Z FRIDAY/... Issued at 529 PM MDT Wed Jul 30 2025 VFR conditions will generally prevail through the period. However, a disturbance has brought widespread showers and thunderstorms to the area. These will continue through the evening, generally moving southwest to northeast across the area. Most terminals carry a PROB30 or TEMPO group to account for this, with KRKS and KJAC the exception as storms move away through the next hour or so. The main concern will be gusty outflow wind and briefly heavy rain, though stronger cells could bring a large hail risk as well. Also to note will be a northeasterly wind shift at KRKS after 03Z with gusts to around 30 knots. Convection will move out or end by around 06Z, with decreasing clouds and calmer winds expected overnight through Thursday morning. Thursday afternoon will feature another round of convection, though not as widespread; KCOD, KCPR, and KJAC appear to have the best chances and have included PROB30 groups for now. Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for the latest information on smoke, icing, and turbulence forecasts. && .RIW WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...Gerhardt DISCUSSION...Dziewaltowski AVIATION...Myers
Hazardous Weather Outlook National Weather Service Riverton WY 308 AM MDT Wed Jul 30 2025 WYZ001>020-022>030-311315- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Bighorn Basin-Southwest Bighorn Basin-Southeast Bighorn Basin- Owl Creek and Bridger Mountains-Bighorn Mountains West- Bighorn Mountains Southeast-Northeast Johnson County- Southeast Johnson County-Teton and Gros Ventre Mountains- Jackson Hole-Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 308 AM MDT Wed Jul 30 2025 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and tonight. Showers and thunderstorms are expected to develop throughout the day today. By the afternoon these showers and thunderstorms will spread east of the Divide. Daytime heating and above normal moisture will be capable of fueling the development of a few strong to severe storms. The main hazards as a result of any strong to severe storms will be large hail, strong gusty winds, and heavy downpours. Isolated flash flooding will be possible with any showers or storms. Showers and storms will start to gradually dissipate by the late evening into the early morning hours Thursday. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Thursday through Monday...Daily chances for afternoon showers and thunderstorms. The best chances will remain over central and northern WY with lesser chances elsewhere. Periodic heavy downpours will be possible with any showers or thunderstorms that develop. Precipitation chances will decrease through the weekend becoming more focus across northern WY. Low min RH and breezy winds will develop across southern WY. This may lead to elevated or near critical fire weather conditions through the weekend. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
Special Weather Statement
National Weather Service Riverton WY
451 PM MDT Wed Jul 30 2025
WYZ002-003-302315-
Cody Foothills-Absaroka Mountains-
451 PM MDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN PARK COUNTY THROUGH
515 PM MDT...
At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles south of Buffalo Bill State Park, which is 18 miles west of
Meeteetse, moving east at 25 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern Park
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4421 10933 4429 10926 4425 10895 4406 10908
TIME...MOT...LOC 2251Z 291DEG 22KT 4422 10923
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RoweSpecial Weather Statement
National Weather Service Riverton WY
454 PM MDT Wed Jul 30 2025
WYZ006-302330-
Southeast Bighorn Basin-
454 PM MDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL WASHAKIE COUNTY THROUGH
530 PM MDT...
At 454 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles southeast of Worland Municipal Airport, which is 19 miles
southeast of Worland, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of central Washakie
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4395 10766 4377 10749 4373 10773 4373 10779
4379 10782
TIME...MOT...LOC 2254Z 239DEG 12KT 4380 10770
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
RoweSpecial Weather Statement
National Weather Service Riverton WY
456 PM MDT Wed Jul 30 2025
WYZ027-302330-
South Lincoln County-
456 PM MDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LINCOLN COUNTY
THROUGH 530 PM MDT...
At 455 PM MDT, Doppler radar was tracking a strong thunderstorm 13
miles south of Opal, which is 14 miles southeast of Kemmerer, moving
east at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of south central
Lincoln County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4168 11032 4158 11027 4158 11048 4164 11051
TIME...MOT...LOC 2255Z 259DEG 10KT 4159 11042
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
MyersSpecial Weather Statement
National Weather Service Riverton WY
523 PM MDT Wed Jul 30 2025
WYZ006-310000-
Southeast Bighorn Basin-
523 PM MDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL WASHAKIE COUNTY
THROUGH 600 PM MDT...
At 523 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles west of Big Trails, which is 23 miles south of Ten Sleep,
moving east at 15 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
This storm will remain over mainly rural areas of south central
Washakie County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4368 10748 4367 10749 4364 10750 4363 10751
4362 10750 4361 10751 4361 10755 4371 10770
4376 10766 4379 10745
TIME...MOT...LOC 2323Z 280DEG 15KT 4372 10763
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
RoweSpecial Weather Statement
National Weather Service Riverton WY
538 PM MDT Wed Jul 30 2025
WYZ019-030-310015-
East Sweetwater County-Green Mountains and Rattlesnake Range-
538 PM MDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN SWEETWATER COUNTY
THROUGH 615 PM MDT...
At 537 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles north of Creston Junction, which is 17 miles northeast of
Wamsutter, moving northeast at 15 mph.
HAZARD...Wind gusts up to 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northeastern
Sweetwater County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4173 10779 4187 10802 4223 10774 4207 10750
4197 10750
TIME...MOT...LOC 2337Z 216DEG 14KT 4190 10782
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
McDonaldSpecial Weather Statement
National Weather Service Riverton WY
540 PM MDT Wed Jul 30 2025
WYZ020-022-310015-
Casper Mountain-Natrona County Lower Elevations-
540 PM MDT Wed Jul 30 2025
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN NATRONA COUNTY
THROUGH 615 PM MDT...
At 539 PM MDT, Doppler radar was tracking a strong thunderstorm near
Beartrap Meadows County Park, which is 13 miles south of Casper,
moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This strong thunderstorm will be near...
Beartrap Meadows County Park around 550 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4251 10631 4263 10652 4283 10625 4271 10607
4265 10608
TIME...MOT...LOC 2339Z 226DEG 16KT 4265 10634
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
McDonaldThe Billings radar (KBLX), 154 km away, was scanning. The volume nearest the first event began at 23:38 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1286199.